Since my last treatment, I’ve been experiencing some things that I never would have associated with Pemetrexed. I suffer from dry eye – well I do live in a desert and I’m getting older – which tends to make my eyes burn and leak a bit. But I have been able to control the symptoms with eye drops. I also have allergies that don’t usually affect my eyes, except for the last couple of months they have been. Or so I thought. I have tried 3 different over-the-counter allergy meds over the last few months with no relief. So I started doing some more research on side effects from Pemetrexed. I found a few sites that mentioned the leaking, waking up with eyelids stuck shut, and burning sensations. So perhaps what I have isn’t allergies at all. Oh, and the sites were medical sites; one of them (http://cancergrace.org/forums/index.php?topic=5262.0) including doctors responding to questions and issues.
What I found is that 1-10% of patients have the watery, red eyes. And that same percentage have itching as I did after the last infusion. But what caught my eye is the statement that less than 1% could have a dry cough and shortness of breath. This information comes from a UK Cancer Research site (http://www.cancerresearchuk.org/cancer-help/about-cancer/treatment/cancer-drugs/pemetrexed).
I’m meeting with my oncologist and PA next week after my brain CT, so I must remember to mention these symptoms and the possibility that they may be Pemetrexed side effects. Of course, they could be totally unrelated. And I don’t think they’re severe enough to stop the Pemetrexed. I’ve had a 24 hour Holter, and today I had an echocardiogram. So if those are normal, then the cough and shortness of breath are probably not heart related.
And then there’s the depression that I struggle with that seems to be deepening. No matter how hard I try, I find myself losing ground a little more every day. I go to the gym, I try to keep my mind occupied with reading, puzzles, research, etc., but it no longer helps. Something else to bring up as a possible side effect.
But in the meantime, I will just keep going as best I can.